Alert archive / West Virginia / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 58, NWS Charleston, WV

June 10, 2014Cabell County, Wayne County, West Virginia; Gallia County, Lawrence County, Ohio; Boyd County, Greenup County, Kentucky

NWS Charleston, WV issued this severe thunderstorm warning at Jun 10, 2014, 8:04 PM EDT for Cabell County, Wayne County, West Virginia; Gallia County, Lawrence County, Ohio; Boyd County, Greenup County, Kentucky. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 10, 2014, 8:04 PM EDT (00:04 UTC)
Expired
Jun 10, 2014, 8:45 PM EDT
In force
41 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon

Counties Boyd County, KY, Greenup County, KY, Gallia County, OH, Lawrence County, OH, Cabell County, WV, Wayne County, WV

The radar

The Charleston,WV radar (KRLX), 72 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 10, 7:10 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.1 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2014-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 340 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2014-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
340 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
929 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 6:48 PM EDT, 1 hour 16 minutes earlier.

Area forecast discussion, Jun 10, 6:48 PM EDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
648 PM EDT TUE JUN 10 2014

.SYNOPSIS...
A LOW PRESSURE SYSTEM BRINGS UNSETTLED WEATHER THROUGH THURSDAY.
A COLD FRONT CROSSES FRIDAY INTO FRIDAY NIGHT...FOLLOWED BY HIGH
PRESSURE TO START THE WEEKEND.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
DID AN EARLIER UPDATE IN THE LATE AFTERNOON...TO BRING LIKELY POPS
INTO OUR SW COUNTIES THIS EVENING.  THINKING OVERALL THERE SHOULD BE
A WEAKENING TREND ON THE CONVECTION FROM 00Z TO 03Z.  LEADING CELLS
MAY PULSE UP UNTIL THEN. OF COURSE...ANY SHOWER COULD CONTAIN A
DOWNPOUR IN THE SOUTH AND WEST.

ALSO LEFT CHANCE POPS FOR THE LATE NIGHT/OVERNIGHT HOURS MAINLY OVER
THE WESTERN COUNTIES...IN THE DEEPER MOISTURE PLUME.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
UNSETTLED PATTERN FOR THE PERIOD WITH A CHANCE OF THUNDER
CONTINUING. PW VALUES HOVERING AROUND 1.6 MEANS WE SHOULD EXPECT
SOME FAIRLY HIGH RAIN AMOUNTS...PARTICULARLY IN THE MOUNTAINOUS
COUNTIES THURSDAY AFTERNOON. FLOW WILL ALSO BE LIGHT....SO HYDRO
MAY BECOME A PROBLEM THURSDAY.

COLD FRONT ON FRIDAY INTO FRIDAY NIGHT...HOWEVER NOT EXPECTING TOO
MUCH IN THE WAY OF WATER ISSUES SINCE PW VALUES WILL BE DROPPING.
BEHIND THE FRONT...WE WILL START TO CLEAR OUT AND WARM UP.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
CLEARING SKIES BEHIND THE FRONT ON FRIDAY NIGHT INTO SATURDAY.
TEMPERATURES WILL INCREASE THROUGH MUCH OF THE PERIOD UNDER HIGH
PRESSURE. DECENT MOISTURE WILL ALLOW FOR SOME DIURNAL
THUNDERSTORMS SUNDAY THROUGH TUESDAY.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
HAVE CONVECTION MOVING NNE INTO EASTERN KENTUCKY...SOUTHWEST
VIRGINIA AND THROUGH SOUTHERN WEST VIRGINIA THIS EVENING AS IT
WEAKENS 00Z TO 03Z.  RAIN INDUCED VALLEY FOG OR SCUD CLOUDS MAY FORM
IN THE WAKE OF THE CONVECTION OVER SOUTHERN COUNTIES.

WITH LAYERED CLOUDS AND POSSIBLE LINGERING SHOWERS OVERNIGHT IN THE
OHIO VALLEY COUNTIES...WAS NOT QUITE AS THICK ON THE PREDAWN FOG AS
PREVIOUSLY FORECAST.

TIMING THE CONVECTION ON WEDNESDAY TOUGH...TRIED TO INCREASE 15Z TO
18Z IN THE WEST...THEN 18Z TO 21Z IN THE CKB TO EN CORRIDOR.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z THURSDAY...

FORECAST CONFIDENCE: MEDIUM.

ALTERNATE SCENARIOS: IN THE WAKE OF THE EVENING CONVECTION...RAIN
INDUCED FOG COULD FORM...WITH VSBY LOWER THAN FORECAST.

TIMING ROUNDS OF SHOWERS AND THUNDERSTORMS DEVELOPMENT ON WEDNESDAY
COULD VARY FROM FORECAST.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       20   21   22   23   00   01   02   03   04   05   06   07
EDT 1HRLY       16   17   18   19   20   21   22   23   00   01   02   03
CRW CONSISTENCY  H    H    H    H    H    H    H    M    M    M    H    H
HTS CONSISTENCY  M    M    M    M    M    M    H    M    M    M    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    M    M    M    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    M    M    M    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    M    M    M    H    H

AFTER 00Z THURSDAY...
IFR CONDITIONS POSSIBLE IN ROUNDS OF SHOWERS/THUNDERSTORMS
WEDNESDAY NIGHT INTO FRIDAY...WITH POSSIBLE LOCAL FOG 06Z TO 12Z
LATE AT NIGHT/EARLY MORNING.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...JS/LS
NEAR TERM...KTB
SHORT TERM...LS
LONG TERM...LS
AVIATION...KTB
Hazardous weather outlook, Jun 10, 7:20 PM EDT, 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
720 PM EDT TUE JUN 10 2014

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>009-
013>017-024>026-033>035-112330-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-MINGO-
LOGAN-BOONE-MCDOWELL-WYOMING-RALEIGH-
720 PM EDT TUE JUN 10 2014

...SEVERE THUNDERSTORM WATCH 278 IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

WITH THE POTENTIAL FOR HEAVY THUNDERSTORMS OVER THE NEXT TWO
DAYS...AREAS THAT DO GET HIT WILL BECOME VULNERABLE TO FLOODING.
BY WEDNESDAY...AREAS THAT GET HIT WITH HEAVY DOWNPOURS MULTIPLE
TIMES COULD EXPERIENCE FLOODING. THE THREAT CONTINUES
THURSDAY...ALTHOUGH THE HEAVY DOWNPOURS WILL BE MOST LIKELY IN THE
MOUNTAINS BY THEN. THE THREAT FOR HEAVY DOWNPOURS DECREASES
FRIDAY...BUT SOME AREAS MAY BE VULNERABLE TO EVEN MODEST
DOWNPOURS BY THEN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WVZ010-011-018>020-027>032-036>040-046-047-112330-
PLEASANTS-TYLER-CALHOUN-RITCHIE-DODDRIDGE-CLAY-BRAXTON-GILMER-LEWIS-
HARRISON-TAYLOR-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-
RANDOLPH-
720 PM EDT TUE JUN 10 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL WEST
VIRGINIA...NORTHERN WEST VIRGINIA AND SOUTHERN WEST VIRGINIA.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

WITH THE POTENTIAL FOR HEAVY THUNDERSTORMS OVER THE NEXT TWO
DAYS...AREAS THAT DO GET HIT WILL BECOME VULNERABLE TO FLOODING.
BY WEDNESDAY...AREAS THAT GET HIT WITH HEAVY DOWNPOURS MULTIPLE
TIMES COULD EXPERIENCE FLOODING. THE THREAT CONTINUES
THURSDAY...ALTHOUGH THE HEAVY DOWNPOURS WILL BE MOST LIKELY IN THE
MOUNTAINS BY THEN. THE THREAT FOR HEAVY DOWNPOURS DECREASES
FRIDAY...BUT SOME AREAS MAY BE VULNERABLE TO EVEN MODEST
DOWNPOURS BY THEN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KTB

In the hours before

Special weather statement, Jun 10, 5:46 PM EDT, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
546 PM EDT TUE JUN 10 2014

KYZ101>103-105-102300-
GREENUP-CARTER-BOYD-LAWRENCE KY-
INCLUDING THE CITIES OF...FLATWOODS...GREENUP...GRAYSON...
OLIVE HILL...ASHLAND...LOUISA
546 PM EDT TUE JUN 10 2014

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

THUNDERSTORMS COULD ROLE INTO NORTHEAST KENTUCKY BETWEEN 7 AND 9
O'CLOCK THIS EVENING. HEIGHTEN YOUR WEATHER AWARENESS NOW. IF YOU
PLAN TO BE OUTDOOR THIS EVENING. MONITOR THE SKY TO THE SOUTH AND
WEST FOR APPROACHING THREATENING WEATHER...AND BE READY TO MOVE
INDOORS. STRONG GUSTY WINDS ARE POSSIBLE WITH THE STRONGER STORMS.

ALSO...ANY SHOWER OR STORM OVERNIGHT TONIGHT COULD EASILY CONTAIN
A DOWNPOUR.

KTB
Special weather statement, Jun 10, 5:50 PM EDT, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
550 PM EDT TUE JUN 10 2014

VAZ003-004-102300-
DICKENSON-BUCHANAN-
INCLUDING THE CITIES OF...CLINTWOOD...GRUNDY...VANSANT
550 PM EDT TUE JUN 10 2014

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

THUNDERSTORMS COULD ROLE INTO DICKENSON AND BUCHANAN COUNTIES
VIRGINIA BETWEEN 7 AND 9 O'CLOCK THIS EVENING. HEIGHTEN YOUR
WEATHER AWARENESS NOW. IF YOU PLAN TO BE OUTDOOR THIS EVENING.
MONITOR THE SKY TO THE SOUTH AND SOUTHWEST FOR APPROACHING THREATENING
WEATHER...AND BE READY TO MOVE INDOORS. STRONG GUSTY WINDS ARE
POSSIBLE WITH THE STRONGER STORMS.

ALSO...ANY SHOWER OR STORM OVERNIGHT TONIGHT COULD EASILY CONTAIN
A DOWNPOUR.

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 8:31 PM EDTSpecial Weather StatementRLXBoone, Lincoln, Logan, Mingo44 min
Jun 10, 8:38 PM EDTSevere Thunderstorm WarningRLXCabell, Jackson, Mason, Putnam37 min
Jun 10, 9:09 PM EDTSpecial Weather StatementRLXBoone, Clay, Fayette, Kanawha, Raleigh, Wyoming66 min
Jun 10, 9:16 PM EDTSevere Thunderstorm WarningRLXJackson, Roane, Wirt, Wood44 min
Jun 10, 10:07 PM EDTSpecial Weather StatementRLXBraxton, Clay, Nicholas, Roane, Webster53 min
Jun 10, 10:34 PM EDTSevere Thunderstorm WarningRLXBraxton, Calhoun, Gilmer, Lewis, Nicholas, Randolph and 2 more41 min
Jun 10, 11:14 PM EDTSevere Thunderstorm WarningRLXBarbour, Harrison, Lewis, Randolph, Taylor, Upshur46 min
Jun 10, 11:20 PM EDTSpecial Weather StatementRLXDoddridge, Harrison25 min
Jun 10, 11:27 PM EDTSpecial Weather StatementRLXPocahontas33 min
Jun 10, 11:48 PM EDTSpecial Weather StatementRLXHarrison12 min
Jun 11, 1:35 PM EDTSpecial Weather StatementRLXLogan25 min
Jun 11, 1:48 PM EDTSpecial Weather StatementRLXMcDowell27 min
Jun 11, 2:09 PM EDTSpecial Weather StatementRLXBoone36 min
Jun 11, 2:36 PM EDTSevere Thunderstorm WarningRLXMcDowell, Raleigh, Wyoming24 min
Jun 11, 2:44 PM EDTSpecial Weather StatementRLXKanawha31 min
Jun 11, 2:49 PM EDTSevere Thunderstorm WarningRLXCalhoun, Jackson, Roane, Wirt41 min
Jun 11, 3:03 PM EDTSpecial Weather StatementRLXRaleigh27 min
Jun 11, 3:08 PM EDTSpecial Weather StatementRLXClay37 min
Jun 11, 3:24 PM EDTSpecial Weather StatementRLXClay36 min
Jun 11, 3:36 PM EDTSevere Thunderstorm WarningRLXBraxton, Calhoun, Clay, Gilmer, Roane24 min
Jun 11, 3:38 PM EDTSpecial Weather StatementRLXFayette37 min
Jun 11, 3:47 PM EDTSevere Thunderstorm WarningRLXFayette, Raleigh28 min
Jun 11, 4:21 PM EDTSpecial Weather StatementRLXGilmer24 min
Jun 11, 4:30 PM EDTSpecial Weather StatementRLXFayette30 min
Jun 11, 4:49 PM EDTSpecial Weather StatementRLXDoddridge, Harrison41 min
Jun 11, 5:09 PM EDTSevere Thunderstorm WarningRLXBarbour, Harrison, Lewis, Upshur36 min
Jun 11, 7:14 PM EDTSpecial Weather StatementRLXGallia16 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2014Severe Thunderstorm Warnings in Ohio, 2014Severe Thunderstorm Warnings in Kentucky, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.